Indiana, 2022

Tornado in Indiana, August 20, 2022

August 20, 2022 · NWS IND · 1 event in 1 county or zone

Scattered afternoon showers and isolated strong thunderstorms included one severe event, a brief EF0 landspout tornado in north-central Randolph County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered afternoon showers and isolated strong thunderstorms included one severe event, a brief EF0 landspout tornado in north-central Randolph County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 20, 1:25 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 20, 1:25 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
225 PM EDT Sat Aug 20 2022

.Short Term...(This evening through Sunday night)
Issued at 225 PM EDT Sat Aug 20 2022

* Unsettled weather expected through much of the short term.

A vertically stacked low pressure system over northern Illinois this
afternoon will gradually drift eastward throughout the short term,
producing occasional scattered showers and thunderstorms through
Sunday evening.

Expect coverage of convection to increase through the afternoon as
modest destabilization continues, especially central and east where
insolation is maximized. Additional destabilization over western
Illinois may produce thunder embedded in showers later tonight as
well.

Steep low level lapse rates and moderate instability/effective shear
values may promote an isolated strong to severe storm through the
afternoon and into the early evening before diurnal stabilization
occurs. Midlevel lapse rates are poor, thus while marginal hail
cannot be entirely ruled out with the strongest updrafts, damaging
gusts will be the primary threat.

Expect a bit of a lull in the late evening before potential for
additional showers overnight into early Sunday from additional
upstream activity to our west ahead of the surface cold front. This
convection would likely be elevated and weak/embedded owing to poor
diurnal timing.

The upper trough axis and frontal boundary will move into the area
on Sunday, and the additional forcing should help make up for a bit
of an increase in cloud cover as modest destabilization occurs again
for additional shower and thunderstorm activity. Again, an isolated
strong storm cannot be ruled out but this will be more likely in the
far east or into Ohio where better insolation can be expected ahead
of the low.

Precip may linger in the east into Sunday evening but expect it to
come to an end quickly with dry conditions on the back end of Sunday
night as the trough axis passes to our east.

&&

.Long Term...(Monday through Saturday)
Issued at 225 PM EDT Sat Aug 20 2022

- Dry weather Monday through Wednesday
- Rain chances return on Thursday and early Friday
- Dry weather returns Saturday

Monday through Wednesday...

Models suggest northwest flow will persist aloft on Monday through
Wednesday. Models show the ridging aloft in place over the Western
United States does not appear to be as well defined as it has been
in previous days, nonetheless, a broad trough remains in place over
the eastern half of the country. Little in the way of upper forcing
appears present to pass as subsidence appears in play and a large
area of high pressure is suggested to build from the upper midwest
into Indiana and the Ohio Valley. Thus dry and pleasant weather will
be expected with the arrival of Canadian high pressure.

Thursday and early Friday...

Models suggest a very minimal short wave aloft to push through the
Great Lakes and Ohio Valley on Thursday before exiting on Friday.
Aloft, marginal mid level moisture appears to be present with this
weak wave. Within the lower levels a weak trough appears present
which is really just a cuspy area between our departing surface high
and the arrival of a stronger surface high dropping south of from
central Canada. Thus will try to include very minimal pops as this
surface trough passes, but confidence will  remain quite low as gulf
moisture remains cut-off.

Friday afternoon and Saturday...

A return to dry and cool weather will be expected on Friday
afternoon and Saturday as northwest flow is shown to persist aloft
as surface high pressure settles across the Great Lakes, This will
result in continued dry and cool northeast surface flow across
Indiana as the next weekend starts.

&&

.Aviation...(18Z TAF Issuance)
Issued at 106 PM EDT Sat Aug 20 2022

Impacts:

* Showers and widely scattered thunderstorms expected.
* MVFR or worse ceilings late in the period.

Discussion:

As a large closed low slowly pivots into the region, expect an
increase in shower and thunderstorm activity later today into
tonight. Will carry showers and some VCTS where warranted, as
uncertainty remains higher than preferred on exact timing and
placement of convection.

Winds will generally be southerly or southwesterly, becoming a bit
more variable later in the period - less than 10KT throughout.

Ceilings will deteriorate late tonight as the upper low moves
overhead, likely becoming MVFR at most sites with IFR at LAF. May
see some improvement after the current TAF period during the day on
Sunday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...Nield
Long Term...Puma
Aviation...Nield
Hazardous weather outlook, Aug 20, 12:17 PM EST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
117 PM EDT Sat Aug 20 2022

INZ021-028>031-035>049-051>057-060>065-067>072-211730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
117 PM EDT Sat Aug 20 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms, some possibly severe through this evening, are
expected through tonight. The primary threat will be damaging winds.
A secondary threat will be hail. Heavy rain may lead to localized
flooding. As with any thunderstorm, lightning is a hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms will be possible Sunday, ending Sunday
evening. There will be a slight chance of thunderstorms over the
eastern half of central and southern Indiana Monday afternoon.
Thunderstorms may return Friday. It is too early to foresee severe
weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

BH

In the hours before

Special weather statement, Aug 20, 1:57 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
257 PM EDT Sat Aug 20 2022

INZ040-041-048-049-202000-
Henry IN-Madison IN-Delaware IN-Hancock IN-
257 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of Madison, northern
Hancock, Delaware and northwestern Henry Counties through 400 PM
EDT...

At 257 PM EDT, Doppler radar was tracking a strong thunderstorm over
Anderson, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Muncie.

This includes Interstate 69 between mile markers 219 and 249.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3991 8569 4011 8586 4012 8586 4038 8551
      4038 8522 4007 8521
TIME...MOT...LOC 1857Z 239DEG 26KT 4009 8569

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Nield

The radar

The Indianapolis radar (KIND), 123 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Randolph

When
August 20, 2:29 PM EST to 2:33 PM EST
Where
Randolph County, 0.55 mi SSE of Stone to 1.66 mi ENE of Stone
Rating
EF0
Path length
1.71 mi
Path width
20 yd
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.222, -84.997

A brief tornado touched down about one mile south-southeast of Stone, at the homestead immediately west-northwest of the intersection of county roads West 400 North and North 100 West. This landspout damaged the roof and metal encasing structure of an old outbuilding. Parts of the roof were thrown downwind, with a few 2x4 beams scattered between the building and thrown roof. Eyewitnesses reported the landspout lifted and then dropped in open fields for a few minutes, with no further damage noted, while tracking to the east-northeast.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyThe tornado archive for Indiana, 2022Warnings in Indiana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040302.